Electronic Journal of Probability

Tail estimates for the Brownian excursion area and other Brownian areas

Svante Janson and Guy Louchard

Full-text: Open access


Brownian areas are considered in this paper: the Brownian excursion area, the Brownian bridge area, the Brownian motion area, the Brownian meander area, the Brownian double meander area, the positive part of Brownian bridge area, the positive part of Brownian motion area. We are interested in the asymptotics of the right tail of their density function. Inverting a double Laplace transform, we can derive, in a mechanical way, all terms of an asymptotic expansion. We illustrate our technique with the computation of the first four terms. We also obtain asymptotics for the right tail of the distribution function and for the moments. Our main tool is the two-dimensional saddle point method.

Article information

Electron. J. Probab., Volume 12 (2007), paper no. 58, 1600-1632.

Accepted: 23 December 2007
First available in Project Euclid: 1 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: AMS 2000 Subject Classification: 60J65

Brownian areas asymptotics for density functions right tail double Laplace transform two-dimensional saddle point method

This work is licensed under aCreative Commons Attribution 3.0 License.


Janson, Svante; Louchard, Guy. Tail estimates for the Brownian excursion area and other Brownian areas. Electron. J. Probab. 12 (2007), paper no. 58, 1600--1632. doi:10.1214/EJP.v12-471. https://projecteuclid.org/euclid.ejp/1464818529

Export citation


  • Bleistein, Norman; Handelsman, Richard A. Asymptotic expansions of integrals. Second edition. Dover Publications, Inc., New York, 1986. xvi+425 pp. ISBN: 0-486-65082-0
  • Csörgö, Miklós; Shi, Zhan; Yor, Marc. Some asymptotic properties of the local time of the uniform empirical process. Bernoulli 5 (1999), no. 6, 1035–1058.
  • Darling, D. A. On the supremum of a certain Gaussian process. Ann. Probab. 11 (1983), no. 3, 803–806.
  • Davies, Laurie. Tail probabilities for positive random variables with entire characteristic functions of very regular growth. Vorträge der Wissenschaftlichen Jahrestagung der Gesellschaft für Angewandte Mathematik und Mechanik (Göttingen, 1975). Z. Angew. Math. Mech. 56 (1976), no. 3, T334–T336.
  • Fatalov, V. R. Asymptotics of large deviations of Gaussian processes of Wiener type for $Lsp p$-functionals, $p>0$, and the hypergeometric function. (Russian) Mat. Sb. 194 (2003), no. 3, 61–82; translation in Sb. Math. 194 (2003), no. 3-4, 369–390
  • Flajolet, P.; Louchard, G. Analytic variations on the Airy distribution. Mathematical analysis of algorithms. Algorithmica 31 (2001), no. 3, 361–377.
  • Janson, Svante; Chassaing, Philippe. The center of mass of the ISE and the Wiener index of trees. Electron. Comm. Probab. 9 (2004), 178–187 (electronic).
  • Janson, Svante. Brownian excursion area, Wright's constants in graph enumeration, and other Brownian areas. Probab. Surv. 4 (2007), 80–145 (electronic).
  • Kac, M. On the average of a certain Wiener functional and a related limit theorem in calculus of probability. Trans. Amer. Math. Soc. 59, (1946). 401–414. (8,37b)
  • Kasahara, Yuji. Tauberian theorems of exponential type. J. Math. Kyoto Univ. 18 (1978), no. 2, 209–219.
  • Louchard, G. Kac's formula, Levy's local time and Brownian excursion. J. Appl. Probab. 21 (1984), no. 3, 479–499.
  • Louchard, G. The Brownian excursion area: a numerical analysis. Comput. Math. Appl. 10 (1984), no. 6, 413–417 (1985). (87b:60123a)
  • Majumdar, Satya N.; Comtet, Alain. Airy distribution function: from the area under a Brownian excursion to the maximal height of fluctuating interfaces. J. Stat. Phys. 119 (2005), no. 3-4, 777–826.
  • Milnor, J. Morse theory. Based on lecture notes by M. Spivak and R. Wells. Annals of Mathematics Studies, No. 51 Princeton University Press, Princeton, N.J. 1963 vi+153 pp.
  • Perman, Mihael; Wellner, Jon A. On the distribution of Brownian areas. Ann. Appl. Probab. 6 (1996), no. 4, 1091–1111.
  • Revuz, Daniel; Yor, Marc. Continuous martingales and Brownian motion. Third edition. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 293. Springer-Verlag, Berlin, 1999. xiv+602 pp. ISBN: 3-540-64325-7
  • Shepp, L. A. On the integral of the absolute value of the pinned Wiener process. Ann. Probab. 10 (1982), no. 1, 234–239.
  • Takács, Lajos. A Bernoulli excursion and its various applications. Adv. in Appl. Probab. 23 (1991), no. 3, 557–585.
  • Takács, Lajos. Random walk processes and their applications in order statistics. Ann. Appl. Probab. 2 (1992), no. 2, 435–459.
  • Takács, Lajos. On the distribution of the integral of the absolute value of the Brownian motion. Ann. Appl. Probab. 3 (1993), no. 1, 186–197.
  • Takács, Lajos. Limit distributions for the Bernoulli meander. J. Appl. Probab. 32 (1995), no. 2, 375–395.
  • Tolmatz, Leonid. Asymptotics of the distribution of the integral of the absolute value of the Brownian bridge for large arguments. Ann. Probab. 28 (2000), no. 1, 132–139.
  • Tolmatz, Leonid. The saddle point method for the integral of the absolute value of the Brownian motion. Discrete random walks (Paris, 2003), 309–324 (electronic), Discrete Math. Theor. Comput. Sci. Proc., AC, Assoc. Discrete Math. Theor. Comput. Sci., Nancy, 2003.
  • Tolmatz, Leonid. Asymptotics of the distribution of the integral of the positive part of the Brownian bridge for large arguments. J. Math. Anal. Appl. 304 (2005), no. 2, 668–682.
  • Vervaat, Wim. A relation between Brownian bridge and Brownian excursion. Ann. Probab. 7 (1979), no. 1, 143–149.